Serotonin and noradrenaline re-uptake inhibitors SNRIs poisoning


  • Statewide logo

    This guideline has been adapted for statewide use with the support of the Victorian Paediatric Clinical Network

  • See also:

    Key Points

    1. Deliberate or accidental self-poisoning with Serotonin and Noradrenaline Re-uptake Inhibitors [SNRIs] is potentially life-threatening.  
    2. Overdoses frequently causes seizures and in large ingestions can cause cardiovascular toxicity.   
    3. Patients who have large ingestions or develop severe serotonin syndrome should be managed in PICU.  

    For 24 hour advice, contact Victorian Poisons Information Centre 131126

    Background 

    The risk of seizures following overdose with SNRIs is dose dependent. Seizures may be delayed up to 16 hours following overdose, particularly following overdose with extended release preparations

    There is a risk of hypotension, prolonged QRS duration and QT interval, and cardiac dysrhythmias with large ingestions.

    Also, there is a high risk of serotonin syndrome if other serotonergic agents are co-ingested.    

    Risk Assessment  

    Patients Requiring Assessment

    • Any symptomatic patients
    • All patients with deliberate self-poisoning
    • Children with ingestion of an unknown quantity
    • Children who have accidentally ingested doses greater than threshold for assessment

    Dose requiring medical assessment in paediatric accidental ingestions:

    SNRI Dose requiring assessment*
    Venlafaxine ≥12.5mg/kg
    Desvenlafaxine ≥8.75mg/kg

    *Note these values do not apply to adolescents or adults (please discuss with toxicologist)

    History and Examination:

    Clarify the drugs ingested (including co-ingestants and formulations)

    Ascertain the amounts ingested and when the ingestion occurred

    Initial Symptoms:

    Symptoms usually begin within 4 hours of consumption (may be delayed up to 6-12 hours with extended-release preparations) and usually resolve within 24 hours

    SNRIs overdose does not commonly cause coma or significantly reduced level of consciousness and this suggests co-ingestion or an alternate cause.

    Seizures are common occurring in up to 14% of patients, with incidence dose dependent.

    Hypotension and cardiac dysrhythmias only occur following large ingestions

    Although the clinical features may be serotonergic in origin severe serotonin syndrome only occurs if there is co-ingestion of other serotonergically active drugs (especially MAOIs)

    Physical examination

    Examination may reveal dysphoria, anxiety, mydriasis, tremor, tachycardia and hypertension

    Evaluate for serotonin syndrome

    Investigations:

    12 lead ECG, blood glucose and paracetamol concentration in deliberate self-poisoning

    ECG on presentation and ECG 6hly until discharge

    If large ingestion or prolonged QRS or QTc ongoing cardiac monitoring and 2hrly ECG is recommended

     Pathology:

    Consider Paracetamol level in all intentional overdoses   

    Acute Management

    1. Resuscitation

    Standard procedures and supportive care

    Early intubation and ventilation is indicated if large ingestion (Discuss with toxicologist)

    2. Decontamination 

    Activated charcoal should only be administered following discussion with toxicologist but should be considered in alert, co-operative patients who have large ingestions.

    Further Management

    1.  Seizures

    Increasing agitation, tachycardia or tremor may herald onset of seizures and can be controlled with titrated doses of intravenous diazepam to achieve light sedation. Treat seizures with benzodiazepines

    Avoid phenytoin and fentanyl 

    2.  Cardiac Arrhythmias

    Monitoring is required with significant overdose 

    3.  Serotonin Syndrome

    Hyperthermia is a sign of severe serotonin syndrome and should be immediately treated.  Serotonin syndrome can also be treated with titrated intravenous benzodiazepines (Discuss with toxicologist)   

    When to admit/consult local paediatric team, or who/when to phone:

    Patients with accidental ingestion can be observed at home if asymptomatic and dose is below that requiring medical assessment

    Because of the risk of seizures all patients with deliberate self-poisoning or accidental ingestion requiring assessment should be observed for a minimum of 16 hours and until symptom free

    Patients with large ingestions require on-going cardiac monitoring (Discuss with toxicologist)

    Consult Contact Victorian Poisons Information Centre 131126 for advice

    When to consider transfer:

    Patients who have large ingestions or develop severe serotonin syndrome should be managed in PICU. 

    For emergency advice and paediatric or neonatal ICU transfers, call the Paediatric Infant Perinatal Emergency Retrieval (PIPER) Service: 1300 137 650.

    Discharge requirements:

    Normal GCS
    Normal ECG|
    Period of observation (as above)
    For deliberate ingestion, a risk assessment should indicate that the patient is at low risk of further self-harm in the discharge setting

    Discharge information and follow-up: 

    Accidental ingestion: Parent information sheet from Victorian Poisons Information centre on the prevention of poisoning         

    Intentional self –harm: Referral to local mental health services eg Orygen Youth Health: 1800 888 320 

    Last updated June 2017